Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Suffer burning in throat and chest, shortness of breath and diarrhea. Prescribed acid reflex. Cause? Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 1410 Questions
I am a 44 year old woman. I've been having symptoms of burning in throat and chest, burning sensation in my mouth, shortness of breath, feels like something stuck in my throat like backup mucus,and diarrhea as well. I have had problems with acid reflex for about 5 months now. I've been taking several over the counter medicine and my doctor prescribed something for acid reflex as well but none of it helped,, It just got worse, especially the burning throat and the feeling of something stuck in my throat.. I am so worried and stressed out about what it could be and I try not to think the worse.. Do you know what this could be ? I will be waiting for your response, thank you.
Posted Thu, 8 Aug 2013 in Digestion and Bowels
Answered by Dr. Amit Jain 5 hours later
Hello! Thanks for putting your query in XXXXXXX I am a Gastroenterologist (DM).

All the symptoms like burning sensation in throat and chest, may be shortness of breathe, asthma may be all due to reflux disease only. Bronchial asthma is also associted with reflux disease.

I will like to advise you:
1.Avoid fatty meals
2. Don't lie down soon after meals for at least half hour
3.Take small and frequent meals, instead of full meals at a time
4. wear loose clothes
5. If you are overweight or obese do weight reduction with dieting and exercise
6. Keep your head end elevated to at least 30 degree to prevent reflux at the time of sleep. Reflux lead to nocturnal cough because of microaspiration of gastric content and may exacerbate asthmatic symptoms. And the head end elevation may prevent this.

Among the medications:
1 take a proton pump inhibitor like rabeprazole
2. Take a prokinetic agent like domperidone
3. Control asthma with medications like bronchodilators etc by discussing with your treating doctor

Feeling of something stuck in throat may be due to reflux only, however due to chronic reflux sometimes there is formation of stricture in food pipe (Oesophagus). If this symptom is not relieved after taking above medication then you may require endoscopic examination also

One more thing celebrex is used for arthralgia or arthritis that is joint pain which you haven't mentioned. Similarly Tylenol also. Please discuss regarding these medications with your treating doctor.

I hope I have answered your query and this will help you. Remain in touch and get-well soon.
Above answer was peer-reviewed by
Follow-up: Suffer burning in throat and chest, shortness of breath and diarrhea. Prescribed acid reflex. Cause? Suggestions? 10 hours later
About the burning sensation I feel in my mouth, and feeling nauseated, is the also from acid reflex ?

I forgot one thing, does the medicine has to be prescribed by my doctor or could I get it over the counter ?
Answered by Dr. Amit Jain 6 hours later
Hello! Burning sensation in mouth and feeling of nausea may also be a part pf reflux disease.

You may discuss with your doctor regarding the medication and its dose

Thanks and Get-well soon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor